Barry Holt, age 78, was admitted yesterday with acute coronary syndrome. He was taken to the cardiac catheter lab to undergo primary coronary intervention (PCI) and had two stents placed. Today, he is being transferred from the intensive care unit (ICU) to the intermediate care–telemetry unit where you work.
Mr. Holt’s history includes coronary artery disease, myocardial infarction, and heart failure. He takes 25 mg of spironolactone (Aldactone) twice daily, 10 mg of lisinopril (Zestril) daily, and 25 mg of metoprolol (Toprol XL) daily. When he arrives on your unit, you place him on telemetry and find that he has a normal sinus rhythm. He tells you he feels weaker than normal and complains of abdominal pain and cramping. His vital signs and other assessment findings, such as groin checks, are normal.
History and assessment hints
Six hours later, the telemetry technician notifies you that the patient’s T waves look peaked and taller and that Mr. Holt has developed a first-degree atrioventricular (AV) block. You go to see the patient, and his vital signs are normal except for a slightly elevated blood pressure of 142/87 mm Hg. He denies having chest pain but says that his abdominal pain and cramping are worse and that he feels worn out and weak. You note that he has not had any urine output since his transfer from the ICU and that his output has been only about 300 mL since the PCI. This morning, blood was drawn only for troponin I, creatine kinase (CK), and CK-MB measurements.
You recognize that Mr. Holt is in acute renal failure, but you aren’t sure what the other signs and symptoms mean. You consult your charge nurse, who immediately suspects that the patient’s signs and symptoms may result from hyperkalemia. You call the physician and summarize the patient’s status.
On the scene
The physician orders a stat potassium level and 40 mg of furosemide (Lasix) I.V. A call from the lab informs you that Mr. Holt’s potassium level is 6.8 mmol/L. You call the physician with the lab results, and he orders 10 units of regular insulin and 50 mL of 50% dextrose I.V. He also wants to recheck the potassium and glucose levels in 2 hours.
In the next 2 hours, the patient diureses 1,200 mL of clear yellow urine. When blood is drawn to recheck potassium and glucose levels, he tells you his abdominal pain and cramping are improving. His potassium level is now 5.8 mmol/L, and his blood glucose level is 118 mg/dL. The first-degree AV block has resolved, and his T waves begin to decrease.
Education and follow-up
Acute renal failure from the nephrotoxic contrast dye used during PCIs is common. Because Mr. Holt also takes a potassium-sparing diuretic and an angiotensin-converting enzyme inhibitor, his risk of hyperkalemia was high.
When Mr. Holt’s condition improves, you teach him the early symptoms of hyperkalemia—abdominal pain, cramping, and weakness. And you tell him to call his healthcare provider if these symptoms occur.
Common early cardiac signs of hyperkalemia include narrow, peaked T waves and a prolonged PR interval, leading to first-degree AV block. Unless controlled quickly, these cardiac abnormalities may progress to higher-degree blocks, ventricular arrhythmias, and even ventricular fibrillation or cardiac standstill.
Treatment for hyperkalemia includes one or more of the following: antagonizing the membrane effects of potassium, driving extracellular potassium into the cells, and removing excess potassium from the body. Mr. Holt received glucose and insulin to drive extracellular potassium into the cells and a diuretic to remove excess potassium from the body. Because you, your charge nurse, and the physician reacted quickly, Mr. Holt was spared the serious complications of rapidly developing hyperkalemia.
For a list of selected references, visit www.AmericanNurseToday.com.
Ira Gene Reynolds, BSN, RN, PCCN-CMC, is a Unit Educator at St. Mark’s Hospital in Salt Lake City, Utah.